Alert archive / Missouri / Wind Advisories in 2024
Wind Advisory 11, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Nov 18, 2024, 2:07 AM CST for 7 counties in Kansas; 12 counties in Missouri. It took effect at Nov 18, 2024, 11:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 2:07 AM CST (08:07 UTC)
- In effect from
- Nov 18, 2024, 11:00 AM CST
- Expired
- Nov 18, 2024, 6:51 PM CST
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WWUS73 KEAX 180807 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 207 AM CST Mon Nov 18 2024 KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-181615- /O.NEW.KEAX.WI.Y.0011.241118T1700Z-241119T0000Z/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry- Including the cities of Shawnee, Weston, Liberty, Mound City, Stanley, Platte City, Gladstone, Warrensburg, Kansas City Kansas, Raymore, Weatherby Lake, Butler, Rich Hill, Higginsville, Leavenworth, Harrisonville, Concordia, Kearney, Adrian, Excelsior Springs, Lexington, Odessa, Osawatomie, Parkville, Paola, Belton, Fort Leavenworth, Lansing, Louisburg, Olathe, Windsor, Riverside, Pleasant Hill, Atchison, Overland Park, Sedalia, Clinton, Lenexa, La Cygne, Independence, Kansas City, and Pleasanton 207 AM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central and northeast Kansas and central and west central Missouri. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax CDB
3 follow-up statements
238 WWUS73 KEAX 181830 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1230 PM CST Mon Nov 18 2024 KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-190000- /O.CON.KEAX.WI.Y.0011.000000T0000Z-241119T0000Z/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry- Including the cities of Atchison, Louisburg, Higginsville, Weatherby Lake, Independence, Leavenworth, Kansas City, Lansing, Platte City, Paola, Rich Hill, Osawatomie, Liberty, Windsor, Excelsior Springs, Overland Park, Harrisonville, Shawnee, Adrian, Gladstone, La Cygne, Riverside, Lenexa, Belton, Butler, Lexington, Clinton, Concordia, Warrensburg, Olathe, Sedalia, Kansas City Kansas, Odessa, Stanley, Kearney, Raymore, Pleasant Hill, Parkville, Pleasanton, Fort Leavenworth, Mound City, and Weston 1230 PM CST Mon Nov 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of east central and northeast Kansas and central and west central Missouri. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax Krull
882 WWUS73 KEAX 181940 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 140 PM CST Mon Nov 18 2024 KSZ102-MOZ020-021-030-190300- /O.EXB.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/ Doniphan-Buchanan-Clinton-Ray- Including the cities of Cameron, Plattsburg, Wathena, Lathrop, Elwood, Highland, St. Joseph Airport, Richmond, Lawson, Troy, and St. Joseph 140 PM CST Mon Nov 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In Kansas, Doniphan County. In Missouri, Buchanan, Clinton, and Ray Counties. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-190300- /O.EXT.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/ Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte- Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry- Including the cities of Atchison, Louisburg, Higginsville, Weatherby Lake, Independence, Leavenworth, Kansas City, Lansing, Platte City, Paola, Rich Hill, Osawatomie, Liberty, Windsor, Excelsior Springs, Overland Park, Harrisonville, Shawnee, Adrian, Gladstone, La Cygne, Riverside, Lenexa, Belton, Butler, Lexington, Clinton, Concordia, Warrensburg, Olathe, Sedalia, Kansas City Kansas, Odessa, Stanley, Kearney, Raymore, Pleasant Hill, Parkville, Pleasanton, Fort Leavenworth, Mound City, and Weston 140 PM CST Mon Nov 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph. * WHERE...Portions of east central and northeast Kansas and central and west central Missouri. * WHEN...Until 9 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax Krull
249 WWUS73 KEAX 190051 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 651 PM CST Mon Nov 18 2024 KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054- 190400- /O.UPG.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/ /O.NEW.KEAX.HW.W.0003.241119T0051Z-241119T0400Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass- Johnson MO-Pettis-Bates-Henry- Including the cities of Plattsburg, Rich Hill, Weatherby Lake, Leavenworth, Platte City, Butler, Odessa, Belton, Kearney, Adrian, Parkville, Atchison, Clinton, Overland Park, Mound City, Richmond, Fort Leavenworth, Excelsior Springs, Lathrop, Kansas City Kansas, Warrensburg, La Cygne, Olathe, Osawatomie, Windsor, Highland, Lenexa, Raymore, Weston, Lexington, Concordia, Louisburg, Harrisonville, Pleasant Hill, Pleasanton, Kansas City, Lansing, Gladstone, Riverside, Cameron, Liberty, Shawnee, St. Joseph Airport, Stanley, Wathena, Higginsville, St. Joseph, Sedalia, Troy, Lawson, Paola, Elwood, and Independence 651 PM CST Mon Nov 18 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING... * WHAT...South to southwest winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Portions of east central and northeast Kansas and central, northwest, and west central Missouri. * WHEN...Until 10 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ https://www.weather.gov/eax CMS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:21 PM CST, 2 hours 46 minutes earlier. Its key messages:
- Heavy Rain Event Late Tonight and Monday
- Marginal Risk For Isolated Severe Storms Monday Afternoon
- Much Cooler, Mainly Dry After Monday Night
Area forecast discussion, Nov 17, 11:21 PM CST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1121 PM CST Sun Nov 17 2024 .KEY MESSAGES... - Heavy Rain Event Late Tonight and Monday - Marginal Risk For Isolated Severe Storms Monday Afternoon - Much Cooler, Mainly Dry After Monday Night && .DISCUSSION... Issued at 342 PM CST Sun Nov 17 2024 Complex mid-level synoptic pattern has led to several active spots across the CONUS today and will keep activity going through Monday evening. Over the next 24 to 36 hours, the trough axis over the Great Lakes and deep trough over the Baja Peninsula will be the main drivers for eastern Kansas to Central Missouri. The trough axis near the northern Great Lakes Region is associated with a strong surface cyclone, and the system as a whole is nearly vertically stacked. The trailing cold front with this system has been sitting through the northwestern third of the forecast area, with slight movement toward the southeast. This is what generated the light rain showers earlier today, and may provide enough convergence heading into the evening hours for light activity that could reach the KC metro late tonight. Meanwhile, the deep trough currently centered over the Baja Peninsula will start to lift and is progged to become negatively titled trough as the the 120+ kt plus jet streak is now on the east side of the axis. This has provided very strong dCVA into the Southern Plains this afternoon, allowing for robust surface cyclogenesis. A surface pressure trough extends northward to the lower Missouri River Valley. This forcing has stalled the progression of the thermal boundary currently in our northwest, and is why showers will be focused primarily in the western to northwestern third of the forecast area tonight. As this system continues to lift, this will be forced back north and behave more as a warm front. Cyclonic vorticity advection continues to increase overnight and into Monday morning. Low-level winds turns southerly and advect in a high theta-e airmass with PWATs exceeding 1.6 inches across most of the area. Isentropic ascent will generate rain showers by the early morning hours, and is expected to be widespread as broad scale ascent helps to reinforce it as the system lifts to the northeast. The initial activity will be mainly just shower activity, as a saturated column and lack of surface heating limit instability. Current deterministic model solutions continue to depict between 1 to 2 inches of rainfall in eastern Kansas and western Missouri, with one-half to one inch across Central Missouri. Amongst HREF members, 24 hour rainfall accumulations are between 1.5 and 1.75 inches for the western third of the forecast area, while HREF probability matched means are between 1.75 and 2.00 inches. Other coarser resolution ensemble systems are in favor of these amounts, with over 60 percent probabilities for seeing over an inch. This heavy rainfall will result in some creeks and streams rising a decent amount, and may see some flooding issues in developed/urban areas. Overall hydro related concerns are low at this time, but could become problematic if we start to see rainfall amounts well over 2 inches. The other factor that helps to limit hydro/flooding issues is lower hourly rainfall rates, which appear to be around 0.25 to 0.50 inches per hour at most. By the afternoon, trailing cold front is expected to surge ahead and enter the western CWA around 21-22z. It is possible the cyclone may occlude, providing a triple point somewhere in northwestern Missouri. The cold front is expected to provide stronger convergence across the area, along with the jet streak providing over 70 kts of bulk shear, and 0-1 km bulk shear values between 50 and 60 kts. In addition, backed surface winds ahead of the front and surface cyclone will provide very high SRH in the 0-1km and 0-3km layers. This kinematic field would certainly be capable of supporting a strong to severe storm. However, instability is expected to be hard to come by. The stratiform precipitation in the early afternoon likely limits most insolation, as well as considerable precipitation drag. HREF mean MUCAPE values barely reach above 750 J/kg, and deterministic RAP/HRRR do not depict much CAPE ahead of the cold front through the afternoon. Therefore, this is greatly limiting the severe weather threat. If a stronger storm develops, the main hazard will be wind gusts above 60 MPH, which, precipitation drag could pull this kind of momentum downward. Therefore, all it will take is a slightly stronger shower to perhaps produce these gusts. Hail will be very hard to come by due to lack of favorable CAPE distribution through the hail growth zone. The lack of instability will cause any storms to struggle to become supercells. However, with the strong vorticity present from the ambient environment, a brief, likely very weak spin-up with vorticity stretching could occur with a stronger shower, especially with LCLs that are just a few hundred meters. This is not expected to pose any substantial hazard though, the main issue will be wind gusts. The main thermal boundary exits our area by 07-08z time frame, but a secondary surface pressure trough may provide additional weak shower activity through the early morning hours of Tuesday, before drier air filters in. The mid-level trough lifts out of the area by Tuesday afternoon and is progged to become a closed-low system over Central Canada, meanwhile a a strong PV anomaly off the northwest coast of the CONUS traps a ridge axis over the Northern Rockies. This forces a bunch of cold air across the northern Plains, and will gradually progress into the lower Missouri River Valley through the middle of this week. This is expected to bring temperatures down considerably, with highs in the upper 40s and morning low temperatures in the upper 20s. The air will be pretty dry, but there are some weak signals for our far northeast counties to see a few snow flurries through the middle of this weak, but nothing in the way of actual accumulation. Wednesday through Friday, probabilities for temperatures to exceed 50F are less than 20 percent, with over 80 percent probabilities for dropping below 30F during the mornings. Temperatures than may climb back above 50 next weekend. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1120 PM CST Sun Nov 17 2024 Mixture of MVFR and LIFR conditions ahead of a low pressure system traversing the region today. Misty and foggy conditions will be observed at a couple of terminals through the overnight hours, with IFR cloud bases forecast. Rain showers will begin in the next few hours at most TAF sites, likely lowering visibilities. Storms will be possible in the afternoon hours, with PROB30s mentioned for every TAF site. Pressure gradient will tighten in the late morning hours, producing east-southeasterly wind gusts up to 40 knots. Ceilings will raise in the evening as the rain moves east. A line of stronger storms may form and impacts conditions in eastern portions of the forecast area by 22Z. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Krull AVIATION...Hayes
Hazardous weather outlook, Nov 17, 5:12 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 512 AM CST Sun Nov 17 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181115- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 512 AM CST Sun Nov 17 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated showers and possibly a thunderstorm are possible this afternoon into the evening. more widespread rainfall is expected to move into the region late Sunday night into early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread rain is likely Monday A few strong to potentially severe storms are possible during the evening hours. Damaging winds are the most likely hazard. Strong to severe chances are highly conditional on instability and the near term environment. Strong winds with gusts around 45 MPH are forecasted Monday and again on Wednesday. Please go to weather.gov/eax/hwo for more information on potential weather hazards.
Nearby
Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.